An adverse reaction to natural or artificial light or to light and certain chemicals (including some medications) characterizes photosensitivity reactions. The most common reaction is sunburn, which is doserelated. The other two types are phototoxic reactions, which are also dose-related, and photoallergic reactions, which are uncommon and not dose-related even slight exposure can cause a severe reaction.
Sunburn results from unprotected exposure to the sun's ultraviolet rays.
A phototoxic reaction results from exposure to sunlight teamed with certain medications. such as antihistamines and antimicrobials, or chemicals, such as dyes, coal tar, and furocoumarin compounds found in plants. Some foods, such as celery, parsnips, carrots, and limes, that touch the patient's skin while in the sun can cause a phototoxic reaction. Berlock dermatitis, a specific photosensitivity reaction, results from the use of oil of bergamot - a common component of perfumes, colognes, and pomades.
A photoallergic reaction is an immune response that can arise after even slight exposure to light.
Risk factors associated with photosensitivity include:
Photosensitivity reactions manifest as scaly, itchy rashes which can appear anywhere from one to fourteen days after exposure on exposed areas of the skin, as well as any other parts of the body.
The Photopatch test for ultraviolet A and B (UVA and UVB) rays may aid the diagnosis and identify the causative light wavelength. Skin punch biopsy helps to diagnose skin damage resulting from the sun.
Other studies must rule out connective tissue disease, such as lupus erythematosus and porphyrias.
For many photosensitive patients, treatment focuses on prevention by using a sunscreen, wearing protective clothing, and limiting exposure to sunlight. For other patients, progressive exposure to sunlight can thicken the skin and produce a tan that interferes with photoallergens and prevents further eruptions.
PUVA (psoralen and UVA) may be used to treat polymorphous light eruption. Treatment for solar urticaria may also require PUVA. Although hyperpigmentation usually fades in several months, hydroquinone preparations can hasten the process.
© Doctor-clinic.org. All rights reserved.
Bookmark This Page: